Heart Home > Sotalol Overdose
An overdose of sotalol can be quite serious and may lead to congestive heart failure, constriction of the airway, and dangerous irregular heart rhythms. The specific effects will vary, depending on how much sotalol was taken and whether it was combined with other substances. Treatment for those who take too much sotalol may involve "pumping the stomach," certain medications, and supportive care.
Sotalol (Betapace®, Sorine®) is a prescription medication used to treat irregular heart rhythms (arrhythmias). As with most medications, it is possible to take too much sotalol. The specific effects of an overdose can be dangerous, but will vary, depending on a number of factors, including the sotalol dosage and whether it was taken with any other medications or substances.
An overdose of sotalol or other beta blockers may cause the following problems:
- Slow heart rate (bradycardia)
- Constriction of the airway, which may cause breathing problems
- Low blood pressure (hypotension)
- Low blood sugar (hypoglycemia)
- Congestive heart failure
- Dangerous irregular heart rhythms (arrhythmias).
The treatment for a sotalol overdose will vary. If the overdose was recent, your healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis is not useful for removing the medication from the blood. Treatment will also involve supportive care, such as:
- Giving medications to increase the heart rate or control an arrhythmia
- "Shocking" the heart (electrical cardioversion) if necessary
- Giving IV fluids and medications to increase blood pressure
- Giving asthma medications to reverse airway constriction
- Giving IV glucose to reverse low blood sugar.
It is important that you seek medical attention right away if you believe that you may have taken too much sotalol.